Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 254, NWS Topeka, KS

November 5, 20084 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2008, 5:22 PM CST for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 5:22 PM CST (23:22 UTC)
Expired
Nov 5, 2008, 6:00 PM CST
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 5:06 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 1:19 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Nov 5, 1:19 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CST WED NOV 5 2008

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING
THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A
125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE
CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS
FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT
THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD
INTO CNTRL OK.

FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR
WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL
SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG
SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS
AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT.
NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE
MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE
TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR
FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR
VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z
TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT
MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG
WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM.
OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND
NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL
ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG.
THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT
INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT
TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE
SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN
CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN
THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE
LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER
MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION
IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS.
ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE
NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS
SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE
WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF
THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR
N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT
INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY
SECOND PERIOD ADVRY.

EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS
FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND
ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD
TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO
MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO
COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE
WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT
STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF
THE PERIOD.

&&

.AVIATION...

MAIN ISSUE FOR THIS SET OF TAFS IS THE PASSAGE OF THE STRONG COLD
FRONT AND ASSOCIATED CONVECTION. THOUGHTS ARE TO BRING COLD FRONT
THROUGH AFTER 00 UTC WITH CONVECTION ALONG AND JUST BEHIND FRONT.
LEFT MVFR CONDITIONS WITH FRONTAL PASSAGE BUT COULD SEE BRIEF IFR IN
THUNDERSTORM BUT AM UNSURE OF EXACT TIMING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

BOUSTEAD/HARDING
Hazardous weather outlook, Nov 5, 1:38 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
138 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH
CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM
INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR
GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST
CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY.

OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE
AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT
SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR
ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS.
ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT
AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE
SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY
BEFORE MIDNIGHT.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE
THE COLD FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE.

BOUSTEAD

In the hours before

Special weather statement, Nov 5, 4:00 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CST WED NOV 5 2008

KSZ009-010-021-022-052230-
CLAY-MARSHALL-RILEY-WASHINGTON-
400 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND
RILEY COUNTIES...

THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH...
GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Nov 5, 4:42 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 S BARNES              39.65N 96.87W
11/05/2008  E60 MPH          WASHINGTON         KS   PUBLIC

&&

JB
Special weather statement, Nov 5, 4:56 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CST WED NOV 5 2008

KSZ022-023-052330-
POTTAWATOMIE-RILEY-
456 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES...

THROUGH 530 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY...KEATS...
LEONARDVILLE...TUTTLE CREEK LAKE...RANDOLPH...OLSBURG...WHEATON AND
BLAINE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH/POAGE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:00 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more10 hr
Nov 5, 4:19 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.